People with heart problems are frequently prescribed a dizzying cocktail of medications to try and beat their disease and some, say reports, may lead to hair loss.
According to the website of the Monthly Prescribing Reference (MPR), who were reporting on recent changes in the US to guidelines about recommended drug use for people with heart failure (HF), a case in the US found that a 53-year-old male’s sudden hair loss – probably Alopecia Areata, though the article doesn’t say – was attributed by his doctors to his HF drugs.
Alopecia on right temporal side
They say when he was placed on a tailored drugs regime to treat his health condition, all went well for over a year when he suddenly reported “alopecia on his right temporal side.” His doctors deduced that a drug named Lisinopril was the most likely cause of his hair loss, and replaced it with one named losartan.
Six months later, according to the MPR report, the man’s hair loss had been resolved, though the hair had grown back white, instead of his normal, dark colour. Loss of pigmentation when hair grows back like this is quite common in cases of Alopecia Areata, an autoimmune disorder than is known to affect around 2 per cent of the world’s population. It is currently the second most common reason for hair loss after androgenetic alopecia (male and female pattern hair loss), yet there is still very little known about precisely what causes the condition and why it can clear up of its own accord in some people but not in others.
So why would a drug – any drug – lead to hair loss? In cases of Alopecia Areata, chemicals – potentially including some which may be present in prescription medications – are one of many suspected ‘triggers’ that can bring on the condition. Other triggers include psychological long-term stress, physical trauma, viral infections and even allergies. Because of this, it is currently impossible to predict who may be affected by Alopecia Areata at some time in their life – which means that its onset always comes as a complete shock (unless it is recurring and the person is on their second or third episode of hair loss).
The body, as any doctor will tell you regardless of your medical condition, can be extremely sensitive to change. In cases of Alopecia Areata, hair falls out because the body has wrongly perceived healthy cells in the scalp to be ‘invaders’ and launches an attack.
Biological change can lead to hair loss
This extreme biological reaction to change lies behind other hair loss conditions, too, such as Telogen Effluvium, which leads to more of an all-over thinning as opposed to the patchy hair loss seen in cases of Alopecia Areata.
Both of these conditions can, thankfully, be treated at a specialist hair loss clinic.
Belgravia has had many successes in treating Alopecia Areata with a bespoke programme featuring individually recommended formulations of high strength minoxidil. The client-appropriate preparation is applied directly to the areas where the hair has fallen out and helps to accelerate the regrowth process.
In many cases, what specialists are doing is giving the body’s natural inclination to regrow the lost hair a helping hand. Hair doesn’t regrow by itself in every case, however, which is why it makes sense to get a proper diagnosis as soon as you begin to notice excessive shedding – whether it comes on gradually or thins over time – so that you can make an informed choice about your treatment options.
The Belgravia Centre
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.